MAUDE Adverse Event Report: MEDTRONIC MEXICO S. DE R.L. DE CV AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MEDTRONIC MEXICO S. DE R.L. DE CV AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-2-4-HELIX
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Intracranial Hemorrhage (1891); Obstruction/Occlusion (2422); Foreign Body In Patient (2687); Hemorrhagic Stroke (4417)
Date of Event 08/14/2024
Type of Reportable Event Death
Event or Problem Description
Medtronic received information that an axium coil malfuctioned and the patient had complications.After satisfactory general anesthesia with endotracheal intubation, the patient lied flat on the operating table, the surgical area was disinfected using conventional methods, and sterile towels and sheets were laid.The right femoral artery was punctured using the selding'er method, and a terumo 8f arterial vascular sheath set (rs*a 80k10sq) was inserted and heparinized saline was injected.A disposable guidewire (qsgwa3515) was used to guide the guide catheter (588842p) to the aortic arch.After repeated attempts, the catheter could not enter the left internal carotid artery.Inspection revealed that the distal end of the guide catheter (588842p) was tortuous and kinked, so another guide catheter (588842p) was replaced.Used a disposable guidewire (qsgwa3526) to guide the angiography catheter (scw-verb-05125) to the c1 segment of the left internal carotid artery, and exchange it with a hardened disposable guidewire (qsgwa3526) to the c1 segment of the left internal carotid artery.Used a hardened disposable guidewire (qsgwa3526) to guide the guide catheter (588842p) to the c1 segment of the left internal carotid artery, and gave 30001u heparin for systemic heparinization.Angiography showed: left internal carotid artery (ica) c7 segment aneurysm, size about 52x7mm, aneurysm neck width 52mm.After discussion among the treatment groups: the treatment plan is as follows: at present, the patient had an aneurysm in the c7 segment of the left internal carotid artery and needed surgical treatment.The surgical indications were clear.After informing the patient's family, the family requested coil embolization of the aneurysm in the c7 segment of the left internal carotid artery.Surgical plan: coil embolization of the left internal carotid artery c7 segment aneurysm assisted by stent placement.Advantages: avoid coil escape.Disadvantages: risk of thrombosis after surgery.Long-term oral dual-antibody secondary prevention treatment was required after surgery.The family expressed their understanding and chose the plan for treatment and signed the informed consent form for the surgery.Stent placement-assisted spring coil embolization for the treatment of left internal carotid artery c7 segment aneurysm: the guidewire (qsgwa3515) guided the distal access catheter (nep71c) to be placed in the c4 segment of the left internal carotid artery, and the optimal working angle was selected.The guidewire (103-0606-200) guided the disposable interventional microcatheter (tjmc18) to be placed in the m1 segment of the left middle cerebral artery and locked.The microcatheter (105-5091-150) was again guided by the nerve guidewire (1301) and placed into the aneurysm of the c7 segment of the left internal carotid artery.The aneurysm was first embolized through a microcatheter (105-5091-150), and a spring coil system (tjcst0410-3d) was used to embolize the aneurysm and form a hoop.Considering the wide-necked aneurysm, a disposable interventional microcatheter (tjmc18) was used to deploy and insert an intracranial vascular stent (sab-6-30) from the m1 segment of the left middle cerebral artery.The stent tip was placed in the m1 segment of the left middle cerebral artery.Angiography showed that the stent was well opened and the blood vessels were well patency.The coil system (tjcsto410-3d) for embolization was used.Then, one detachable coil (qc-3-8-helix) and one detachable coil (apb-2-6-hx-es) were deployed into the aneurysm cavity through the microcatheter (105-5091-150).Angiography showed that the aneurysm was not densely filled and the coil was detached.The detachable coil (qc-2-4-helix) was deployed into the aneurysm cavity again through the microcatheter (105-5091-150).In the process of pushing, the coil automatically detached and escaped to the a3 segment of the left anterior cerebral artery in the state of not being detached, and the escape coil could not be grasped after many attempts.Angiography showed that contrast agent was retained in the a3 segment of the left anterior cerebral artery.The coil escaped during the operation, which was an adverse reaction to the device.The coil could not be removed through various methods.Cerebral infarction and functional impairment may occur after the operation.The family members were aware of and understood.Another angiography showed that the parent artery was unobstructed, with a small amount of aneurysm neck remaining.The intracranial vascular stent (sab-6-30) was electrolyzed and the microcatheter, distal access catheter (nep71c) and guide catheter were withdrawn, and the arterial sheath was removed.The arterial hemostat (zxd-6-b) compressed the right femoral artery.The operation was completed.The patient returned safely to the neurosurgery intensive care unit for further treatment.The coil was detached in the brain and eventually blocked the a3 blood vessel, causing intracranial hemorrhage and cerebral infarction in the patient.The coil prematurely detached and remains in patient.It was not implanted at the intended location.After the spring coil was abnormally detached, the coil moved to segment a3, and a stent and microcatheter were used to pull out the spring coil, but to no avail.The pushwire was bent or broken.It was not done on purpose.There was friction or difficulty during the procedure.The physician did not reposition or attempt to detahc the coil.Continuous flush was administered during the procedure.The devices were prepared according to the instructions for use (ifu).The patient was orginally being treated for an unruputed, fusiform aneurysm in the left posterior communicating artery.The max diameter was 5.2x7mm and the neck diameter was 75.2mm.Patient blood flow was normal and vessel tortousity was severe.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported the solitaire ab stent was used for removal, but the spring coil was not taken out.On (b)(6) the patient experienced spring coil escape during the operation, which was an adverse reaction to the device.The spring coil could not be removed through various methods.Cerebral infarction and functional impairment may occur after the operation, and the family members are aware of and understand.Another angiography showed: the tumor-bearing artery was unobstructed, with a small amount of tumor neck remaining, and the intracranial vascular stent (sab-6-30) was detached.The microcatheter was withdrawn, the distal access catheter (nep71c) and the guide catheter were withdrawn, and the arterial sheath was removed.The arterial hemostat (zxd-6-b) compressed the right femoral artery.The operation was completed.The patient returned to the neurosurgery intensive care unit for continued treatment.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported it was confirmed the patient passed away.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that the patient passed away at home on (b)(6) 2024.No autopsy records be available.The patient¿s death was not thought to be related to the medtronic device or therapy.There were no medical events/procedures leading up to the patient¿s death.The patient had been hospitalized prior to their passing due to an aneurysm.
 
Additional Manufacturer Narrative
H3.As found condition: the axium pusher was returned for analysis within a shipping box and within an unsealed plastic biohazard pouch.The echelon-10 micro catheter used during the event was not returned for analysis.Visual inspection/damage location details: the actuator interface was found securely attached to the coupler tube.The break indicator was found still intact.There were no evidence of detachment attempts at these locations.The axium pusher was found bent at ~85.7cm, ~119.8cm, and ~153.4cm from the proximal end.The coin was found still against the lumen stop, the shield coil was found undamaged, and the implant coil was already detached and not returned for analysis.Customer reported the implant coil remained within the patient.The retainer ring was found undamaged.The detach element stick was found broken.Testing/analysis: n/a conclusion: based on the analysis performed, the customer report of ¿premature detachment" was confirmed.The cause of the detachment was due to the detach element stick breaking.In addition, the pusher was found bent in multiple location.It is likely these damages occurred due to the reported resistance.Other possible causes are tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, or pusher rotation.Customer reported vessel tortuosity as severe, no repositioning occurred, no rotation of the pusher, continuous flush was administered, and the devices were prepared per ifu.It is likely the reported severe patient tortuosity contributed towards the resistance and premature detachment.As the echelon-10 micro catheter was not returned for analysis, any contribution of the micro catheter to the premature detachment could not be determined.H6.Coding updated based on analysis findings.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MEDTRONIC MEXICO S. DE R.L. DE CV
9775 toledo way
irvine CA 22210
Manufacturer (Section G)
MEDTRONIC MEXICO S. DE R.L. DE CV
9775 toledo way
irvine CA 22210
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20009399
Report Number9612164-2024-03755
Device Sequence Number7257764
Product Code KRD
UDI-Device Identifier00847536037281
UDI-Public00847536037281
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/19/2026
Device Model NumberQC-2-4-HELIX
Device Catalogue NumberQC-2-4-HELIX
Device Lot Number227179019
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2024
Supplement Date Received by Manufacturer08/19/2024
09/04/2024
09/26/2024
01/25/2025
Initial Report FDA Received Date08/21/2024
Supplement Report FDA Received Date09/03/2024
09/23/2024
10/17/2024
02/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Death;
Patient Age79 YR
Patient SexMale